Ask The Expert
July 03, 2012
A: Answer by LeWine:
I often am asked questions similar to this one. And usually the answer is not straightforward. Sexual problems can surely be related to the drugs used to treat high blood pressure. These problems can include:
Almost all blood pressure drugs can affect one or more aspects of sexual function. This tends to happen more often with beta blockers, such as
In contrast, sexual side effects happen less often with
If you recently started a new blood pressure drug, it makes sense to consider if it is causing your decreased sexual drive. If you have been taking both drugs for a long time, then it may not be related to either one.
Talk with your doctor. If your blood pressure is well controlled, you and your doctor have some options. You might be able to slowly taper off the drug or switch to a drug in a different class. At the same time, consider what else might be going on in your life that could lower your sexual drive.